News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: Low Potassium


 LTrojan - Wed Apr 13, 2005 12:10 pm

I am 31 years old. I have previously had a history of kidney stones ( 8 in 2.5 years) but haven't had one since I began taking Amiloride (potassium-sparing diuretic). I have not previously had any problems with this medication. However, about a year ago, I began experiencing extreme fatigue, inflexibility in my muscles, constipation, feeling cold, etc. I was diagnosed with hypothyroidism and prescribed Synthroid. While I've had some relief, I still feel very tired (sleep at least 8 - 9 hours per night, and still fall asleep driving) and still have extreme tightness in my muscles, constipation, etc. My thyroid levels are normal, but my potassium was just found to be slightly low. That diagnosis makes sense, because I am fatigued, and my heart rate has been quite high (i.e. wore a heart rate monitor during a 1/2 marathon and AVERAGED 178 bpm).

The doctor wants to prescribe potassium supplements, but I'm wary. I've read that taking potassium supplements while on a potassium-sparing diuretic can be dangerous. You should also know that I am very active (run about 5 hours per week), and I eat a quite a lot of bananas and mandarin orange slices.

Do my symptoms seem indicative of low potassium? Should I be concerned about taking potassium supplements with the Amiloride?
 Theresa Jones, RN - Thu Apr 14, 2005 4:21 am

User avatar Hi LTrojan,
I would be more inclined to attribute your feeling of fatigue and feeling of coldness to be related to your hypothyroidism rather than slightly low levels of potassium. Signs and symptoms of low potassium levels are cardiac arrythmia's, weakness, muscle pain (especially leg cramps) etc. I would also be wary of taking a potassium supplement while on a potassium sparing diuretic.
Sincerely,
Rntdj

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here